Texas, 2013

Drought in Texas, September 1 to 30, 2013

September 1 to 30, 2013 · NWS EWX · 9 events in 9 counties and zones

September brought tremendous improvement in the drought. Most of South Central Texas received above normal precipitation with a large area seeing double their average.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

September brought tremendous improvement in the drought. Most of South Central Texas received above normal precipitation with a large area seeing double their average. Twenty counties moved to better than severe drought (Stage D2) and no county worsened. Val Verde County improved from exceptional (Stage D4) to extreme (Stage D3) and was the only county in that category. Bandera, Gillespie, Kendall, and Kerr improved to join Edwards, Kinney, Real, and Uvalde in Stage D2. Fire danger at the end of the month was low to moderate. None of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month. The seven day stream flow averages were much below normal (less than 10 percent) across the Frio and Upper Colorado River basins. The Nueces, San Antonio, and Lower Colorado River basins reported below normal (10 to 24 percent) flow. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed improvement from August, but was still near 38 feet below normal. Lake Travis stayed steady near 60 feet below normal. Medina Lake continued to be the most affected lake at 86 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer Authority remained in Stage 3 water restrictions as the aquifer dropped to 28 feet below normal, and 14 feet below the level at the end of August 2012. This meant that large water users were required to reduce pumping by 35%. Uvalde remained in stage 5 water restrictions, Fredericksburg in stage 4, New Braunfels and San Marcos in stage 3, and Austin, Kerrville, and the San Antonio Water System in stage 2. The Barton Springs Edwards Aquifer Conservation District was in stage 3 alarm drought status.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 31, 10:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 31, 10:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1147 PM CDT SAT AUG 31 2013

.UPDATE...
PLEASE SEE THE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED AT AREA TAF SITES THROUGH THE CURRENT
FORECAST PERIOD. IR SATELLITE IMAGERY SHOWS SOME HIGH CLOUDS
MOVING OUT OF NORTHEAST TEXAS INTO CENTRAL TEXAS LATE THIS
EVENING. ELSEWHERE...CLEAR SKIES ARE CURRENTLY IN PLACE ACROSS THE
REGION. FOR TOMORROW AFTERNOON... DAYTIME HEATING WILL GIN UP
ANOTHER CU FIELD WITH BASES GENERALLY AT OR ABOVE 7K FT AGL. WINDS
WILL GENERALLY REMAIN FROM THE SOUTH AND SOUTHEAST THROUGH THE
PERIOD.

&&

.PREV DISCUSSION... /ISSUED 252 PM CDT SAT AUG 31 2013/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
UPPER RIDGE WILL CONTINUE TO KEEP NEAR RECORD HIGHS OVER SOUTH
CENTRAL TEXAS THROUGH SUNDAY...WITH SAN ANTONIO HAVING THE BEST
CHANCE TO SET A NEW RECORD. A SHORTWAVE DISTURBANCE OVER THE ARK-
LA-TEX IS TAKING BETTER SHAPE AS IT ROTATES S/SW TOWARD SOUTH
TX...AND THERE SHOULD BE A SLIGHT AMOUNT OF SUBSIDENCE ON WITH
WEST SIDE OF THIS DISTURBANCE THAT SHOULD ENHANCE LOCALLY HIGHER
TEMPERATURES. WILL CONTINUE TO SHOW HIGHS SLIGHTLY ABOVE MODEL
GUIDANCE VALUES TO KEEP WITH THE RECENT TRENDS. MODELS HAVE BEEN
SUGGESTING INCREASINGLY AVAILABLE MID LEVEL MOISTURE WITH THE
SHORTWAVE TO SUGGEST INCREASING RAIN CHANCES BY SUNDAY NIGHT.
EXPECT TO SEE CONVECTION DEVELOP AND MOVE INTO N/NE TX THE NEXT
COUPLE EVENINGS...BUT WILL NOT MENTION ANY CHANCE FOR THE ACTIVITY
TO MOVE INTO OUR CENTRAL TX COUNTIES THROUGH SUNDAY NIGHT.

LONG TERM (MONDAY THROUGH SATURDAY)...
BY MONDAY...THE CONSENSUS OF MODELS HAVE SHORTWAVE RELATED
CONVECTION FORMING OVER MAINLY THE HILL COUNTRY AND EDWARDS
PLATEAU...AND SPREADING SW INTO MEXICO BY TUESDAY. SOME OF THE
FINER RESOLUTION MODELS ARE BREAKING OUT SCATTERED STORMS AREA-
WIDE DURING THIS PERIOD. SINCE FORECAST PWAT VALUES ARE GENERALLY
BELOW 1.8 AND THE UPPER RIDGE IS CURRENTLY LIMITING CONVECTION
COVERAGE TO ISOLATED OVER ARKANSAS/SE OK...WILL KEEP COVERAGE
ISOLATED WITH BEST RAIN CHANCES ALIGNED WITH THE COARSER
RESOLUTION MODELS. IMPACTS OF THESE CELLS MAY END UP BEING MORE
WIDESPREAD...AS THE MONDAY HEAT SHOULD PROMOTE STRONG AND GUSTY
OUTFLOWS. MIN TEMPS MONDAY MORNING THROUGH TUESDAY MORNING WERE
BUMPED SLIGHTLY TO ACCOUNT FOR INCREASED CLOUD COVER.

A SLIGHT POOLING OF MOISTURE OVER THE SOUTHEAST COUNTIES COULD
PROLONG LATE DAY RAIN CHANCES LATE INTO THE WEEK. THE REST OF THE
AREA WILL SEE THE UPPER RIDGE STRENGTHENING BACK IN THE WAKE OF THE
PASSING SHORTWAVE. LATER PERIODS OF THE GFS/ECMWF REFLECT A SLOWLY
WEAKENING UPPER RIDGE TO IMPLY MODERATING TEMPERATURES. WILL KEEP
WITH THE BIASES AND STAY A DEGREE OR TWO HIGHER...AS THE DPROG/DT
ANALYSIS CONTINUES TO SHOW A MORE RESILIENT UPPER RIDGE.

CLIMATE...
RECORD HIGHS FOR..............SUNDAY    MONDAY
                              SEP 01    SEP 02
AUSTIN CAMP MABRY             107/2000  107/2000
AUSTIN BERGSTROM INTL AIRPORT 107/1951  106/2000
SAN ANTONIO INTL AIRPORT      102/2000  104/2000
DEL RIO INTL AIRPORT          106/1952  105/2000

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77 104  78 100  76 /  -   -   10  20  20
AUSTIN BERGSTROM INTL AIRPORT  74 103  74  99  73 /  -   -   10  20  20
NEW BRAUNFELS MUNI AIRPORT     73 102  74  99  72 /  -   -   10  20  20
BURNET MUNI AIRPORT            75  97  75  95  74 /   0  -   10  20  20
DEL RIO INTL AIRPORT           78 102  78  98  77 /   0   0  -   20  20
GEORGETOWN MUNI AIRPORT        76 100  75  97  74 /  -   -   10  20  20
HONDO MUNI AIRPORT             74 104  75 101  73 /   0  -   10  10  20
SAN MARCOS MUNI AIRPORT        74 101  74  98  74 /  -   -   10  20  20
LA GRANGE - FAYETTE REGIONAL   77 101  77 101  77 /  -   -   10  20  20
SAN ANTONIO INTL AIRPORT       77 103  77 101  76 /   0  -   10  10  20
STINSON MUNI AIRPORT           77 104  77 102  76 /   0  -   10  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...24
SYNOPTIC/GRIDS...25
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Aug 31, 2:33 PM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
333 PM CDT SAT AUG 31 2013

TXZ171>173-183>194-202>209-217>225-228-011000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
333 PM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AN UPPER LEVEL DISTURBANCE WILL GENERATE ISOLATED THUNDERSTORMS
MAINLY ACROSS NORTHERN AREAS ON MONDAY. STRONG GUSTY WINDS ARE
POSSIBLE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Bandera

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bandera forecast zone
Reported by
Official NWS Observations
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

September brought tremendous improvement in the drought. Most of South Central Texas received above normal precipitation with a large area seeing double their average. Twenty counties moved to better than severe drought (Stage D2) and no county worsened. Val Verde County improved from exceptional (Stage D4) to extreme (Stage D3) and was the only county in that category. Bandera, Gillespie, Kendall, and Kerr improved to join Edwards, Kinney, Real, and Uvalde in Stage D2. Fire danger at the end of the month was low to moderate. None of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month. The seven day stream flow averages were much below normal (less than 10 percent) across the Frio and Upper Colorado River basins. The Nueces, San Antonio, and Lower Colorado River basins reported below normal (10 to 24 percent) flow. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed improvement from August, but was still near 38 feet below normal. Lake Travis stayed steady near 60 feet below normal. Medina Lake continued to be the most affected lake at 86 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer Authority remained in Stage 3 water restrictions as the aquifer dropped to 28 feet below normal, and 14 feet below the level at the end of August 2012. This meant that large water users were required to reduce pumping by 35%. Uvalde remained in stage 5 water restrictions, Fredericksburg in stage 4, New Braunfels and San Marcos in stage 3, and Austin, Kerrville, and the San Antonio Water System in stage 2. The Barton Springs Edwards Aquifer Conservation District was in stage 3 alarm drought status.

Drought, Edwards

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Official NWS Observations
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

September brought tremendous improvement in the drought. Most of South Central Texas received above normal precipitation with a large area seeing double their average. Twenty counties moved to better than severe drought (Stage D2) and no county worsened. Val Verde County improved from exceptional (Stage D4) to extreme (Stage D3) and was the only county in that category. Bandera, Gillespie, Kendall, and Kerr improved to join Edwards, Kinney, Real, and Uvalde in Stage D2. Fire danger at the end of the month was low to moderate. None of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month. The seven day stream flow averages were much below normal (less than 10 percent) across the Frio and Upper Colorado River basins. The Nueces, San Antonio, and Lower Colorado River basins reported below normal (10 to 24 percent) flow. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed improvement from August, but was still near 38 feet below normal. Lake Travis stayed steady near 60 feet below normal. Medina Lake continued to be the most affected lake at 86 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer Authority remained in Stage 3 water restrictions as the aquifer dropped to 28 feet below normal, and 14 feet below the level at the end of August 2012. This meant that large water users were required to reduce pumping by 35%. Uvalde remained in stage 5 water restrictions, Fredericksburg in stage 4, New Braunfels and San Marcos in stage 3, and Austin, Kerrville, and the San Antonio Water System in stage 2. The Barton Springs Edwards Aquifer Conservation District was in stage 3 alarm drought status.

Drought, Gillespie

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Gillespie forecast zone
Reported by
Official NWS Observations
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

September brought tremendous improvement in the drought. Most of South Central Texas received above normal precipitation with a large area seeing double their average. Twenty counties moved to better than severe drought (Stage D2) and no county worsened. Val Verde County improved from exceptional (Stage D4) to extreme (Stage D3) and was the only county in that category. Bandera, Gillespie, Kendall, and Kerr improved to join Edwards, Kinney, Real, and Uvalde in Stage D2. Fire danger at the end of the month was low to moderate. None of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month. The seven day stream flow averages were much below normal (less than 10 percent) across the Frio and Upper Colorado River basins. The Nueces, San Antonio, and Lower Colorado River basins reported below normal (10 to 24 percent) flow. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed improvement from August, but was still near 38 feet below normal. Lake Travis stayed steady near 60 feet below normal. Medina Lake continued to be the most affected lake at 86 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer Authority remained in Stage 3 water restrictions as the aquifer dropped to 28 feet below normal, and 14 feet below the level at the end of August 2012. This meant that large water users were required to reduce pumping by 35%. Uvalde remained in stage 5 water restrictions, Fredericksburg in stage 4, New Braunfels and San Marcos in stage 3, and Austin, Kerrville, and the San Antonio Water System in stage 2. The Barton Springs Edwards Aquifer Conservation District was in stage 3 alarm drought status.

Drought, Kendall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Official NWS Observations
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

September brought tremendous improvement in the drought. Most of South Central Texas received above normal precipitation with a large area seeing double their average. Twenty counties moved to better than severe drought (Stage D2) and no county worsened. Val Verde County improved from exceptional (Stage D4) to extreme (Stage D3) and was the only county in that category. Bandera, Gillespie, Kendall, and Kerr improved to join Edwards, Kinney, Real, and Uvalde in Stage D2. Fire danger at the end of the month was low to moderate. None of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month. The seven day stream flow averages were much below normal (less than 10 percent) across the Frio and Upper Colorado River basins. The Nueces, San Antonio, and Lower Colorado River basins reported below normal (10 to 24 percent) flow. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed improvement from August, but was still near 38 feet below normal. Lake Travis stayed steady near 60 feet below normal. Medina Lake continued to be the most affected lake at 86 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer Authority remained in Stage 3 water restrictions as the aquifer dropped to 28 feet below normal, and 14 feet below the level at the end of August 2012. This meant that large water users were required to reduce pumping by 35%. Uvalde remained in stage 5 water restrictions, Fredericksburg in stage 4, New Braunfels and San Marcos in stage 3, and Austin, Kerrville, and the San Antonio Water System in stage 2. The Barton Springs Edwards Aquifer Conservation District was in stage 3 alarm drought status.

Drought, Kerr

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kerr forecast zone
Reported by
Official NWS Observations
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

September brought tremendous improvement in the drought. Most of South Central Texas received above normal precipitation with a large area seeing double their average. Twenty counties moved to better than severe drought (Stage D2) and no county worsened. Val Verde County improved from exceptional (Stage D4) to extreme (Stage D3) and was the only county in that category. Bandera, Gillespie, Kendall, and Kerr improved to join Edwards, Kinney, Real, and Uvalde in Stage D2. Fire danger at the end of the month was low to moderate. None of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month. The seven day stream flow averages were much below normal (less than 10 percent) across the Frio and Upper Colorado River basins. The Nueces, San Antonio, and Lower Colorado River basins reported below normal (10 to 24 percent) flow. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed improvement from August, but was still near 38 feet below normal. Lake Travis stayed steady near 60 feet below normal. Medina Lake continued to be the most affected lake at 86 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer Authority remained in Stage 3 water restrictions as the aquifer dropped to 28 feet below normal, and 14 feet below the level at the end of August 2012. This meant that large water users were required to reduce pumping by 35%. Uvalde remained in stage 5 water restrictions, Fredericksburg in stage 4, New Braunfels and San Marcos in stage 3, and Austin, Kerrville, and the San Antonio Water System in stage 2. The Barton Springs Edwards Aquifer Conservation District was in stage 3 alarm drought status.

Drought, Kinney

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kinney forecast zone
Reported by
Official NWS Observations
Coordinates
29.350, -100.418 (the zone’s center; the record gives no point)

September brought tremendous improvement in the drought. Most of South Central Texas received above normal precipitation with a large area seeing double their average. Twenty counties moved to better than severe drought (Stage D2) and no county worsened. Val Verde County improved from exceptional (Stage D4) to extreme (Stage D3) and was the only county in that category. Bandera, Gillespie, Kendall, and Kerr improved to join Edwards, Kinney, Real, and Uvalde in Stage D2. Fire danger at the end of the month was low to moderate. None of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month. The seven day stream flow averages were much below normal (less than 10 percent) across the Frio and Upper Colorado River basins. The Nueces, San Antonio, and Lower Colorado River basins reported below normal (10 to 24 percent) flow. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed improvement from August, but was still near 38 feet below normal. Lake Travis stayed steady near 60 feet below normal. Medina Lake continued to be the most affected lake at 86 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer Authority remained in Stage 3 water restrictions as the aquifer dropped to 28 feet below normal, and 14 feet below the level at the end of August 2012. This meant that large water users were required to reduce pumping by 35%. Uvalde remained in stage 5 water restrictions, Fredericksburg in stage 4, New Braunfels and San Marcos in stage 3, and Austin, Kerrville, and the San Antonio Water System in stage 2. The Barton Springs Edwards Aquifer Conservation District was in stage 3 alarm drought status.

Drought, Real

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Real forecast zone
Reported by
Official NWS Observations
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

September brought tremendous improvement in the drought. Most of South Central Texas received above normal precipitation with a large area seeing double their average. Twenty counties moved to better than severe drought (Stage D2) and no county worsened. Val Verde County improved from exceptional (Stage D4) to extreme (Stage D3) and was the only county in that category. Bandera, Gillespie, Kendall, and Kerr improved to join Edwards, Kinney, Real, and Uvalde in Stage D2. Fire danger at the end of the month was low to moderate. None of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month. The seven day stream flow averages were much below normal (less than 10 percent) across the Frio and Upper Colorado River basins. The Nueces, San Antonio, and Lower Colorado River basins reported below normal (10 to 24 percent) flow. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed improvement from August, but was still near 38 feet below normal. Lake Travis stayed steady near 60 feet below normal. Medina Lake continued to be the most affected lake at 86 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer Authority remained in Stage 3 water restrictions as the aquifer dropped to 28 feet below normal, and 14 feet below the level at the end of August 2012. This meant that large water users were required to reduce pumping by 35%. Uvalde remained in stage 5 water restrictions, Fredericksburg in stage 4, New Braunfels and San Marcos in stage 3, and Austin, Kerrville, and the San Antonio Water System in stage 2. The Barton Springs Edwards Aquifer Conservation District was in stage 3 alarm drought status.

Drought, Uvalde

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Uvalde forecast zone
Reported by
Official NWS Observations
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

September brought tremendous improvement in the drought. Most of South Central Texas received above normal precipitation with a large area seeing double their average. Twenty counties moved to better than severe drought (Stage D2) and no county worsened. Val Verde County improved from exceptional (Stage D4) to extreme (Stage D3) and was the only county in that category. Bandera, Gillespie, Kendall, and Kerr improved to join Edwards, Kinney, Real, and Uvalde in Stage D2. Fire danger at the end of the month was low to moderate. None of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month. The seven day stream flow averages were much below normal (less than 10 percent) across the Frio and Upper Colorado River basins. The Nueces, San Antonio, and Lower Colorado River basins reported below normal (10 to 24 percent) flow. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed improvement from August, but was still near 38 feet below normal. Lake Travis stayed steady near 60 feet below normal. Medina Lake continued to be the most affected lake at 86 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer Authority remained in Stage 3 water restrictions as the aquifer dropped to 28 feet below normal, and 14 feet below the level at the end of August 2012. This meant that large water users were required to reduce pumping by 35%. Uvalde remained in stage 5 water restrictions, Fredericksburg in stage 4, New Braunfels and San Marcos in stage 3, and Austin, Kerrville, and the San Antonio Water System in stage 2. The Barton Springs Edwards Aquifer Conservation District was in stage 3 alarm drought status.

Drought, Val Verde

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Official NWS Observations
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

September brought tremendous improvement in the drought. Most of South Central Texas received above normal precipitation with a large area seeing double their average. Twenty counties moved to better than severe drought (Stage D2) and no county worsened. Val Verde County improved from exceptional (Stage D4) to extreme (Stage D3) and was the only county in that category. Bandera, Gillespie, Kendall, and Kerr improved to join Edwards, Kinney, Real, and Uvalde in Stage D2. Fire danger at the end of the month was low to moderate. None of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month. The seven day stream flow averages were much below normal (less than 10 percent) across the Frio and Upper Colorado River basins. The Nueces, San Antonio, and Lower Colorado River basins reported below normal (10 to 24 percent) flow. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed improvement from August, but was still near 38 feet below normal. Lake Travis stayed steady near 60 feet below normal. Medina Lake continued to be the most affected lake at 86 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer Authority remained in Stage 3 water restrictions as the aquifer dropped to 28 feet below normal, and 14 feet below the level at the end of August 2012. This meant that large water users were required to reduce pumping by 35%. Uvalde remained in stage 5 water restrictions, Fredericksburg in stage 4, New Braunfels and San Marcos in stage 3, and Austin, Kerrville, and the San Antonio Water System in stage 2. The Barton Springs Edwards Aquifer Conservation District was in stage 3 alarm drought status.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474356, 474358, 474359, 474360, 474361, 474362, 474363, 474364, 474365.